Atrial Fibrillation Associated With Systemic Lupus Erythematosus and Use of Methylprednisolone
Systemic lupus erythematosus is known to have cardiac manifestations consisting of pericarditis, myocarditis, endocarditis, and coronary vasculitis. Pericarditis is the most common cardiac manifestation of systemic lupus erythematosus. Myocarditis may be suspected in patients presenting with unexplained tachycardia, conduction disturbances, unexplained systolic dysfunction with or without heart failure, or arrhythmias. The development of arrhythmias in systemic lupus erythematosus could be secondary to pericarditis, myocarditis, or ischemia caused by coronary vasculitis. The development of atrial fibrillation in systemic lupus erythematosus is not commonly reported. There have been few reports on the patients developing atrial fibrillation after being started on methylprednisolone therapy. Described here is a case of the development of atrial fibrillation in a newly diagnosed 37-year-old patient with systemic lupus erythematosus who was started on intravenous methylprednisolone therapy.